Acute withdrawal syndrome related to the administration of analgesic and sedative medications in adult intensive care unit patients.

Abstract

OBJECTIVES To estimate the frequency of acute withdrawal syndrome related to the administration of analgesic and sedative medications in mechanically ventilated adult intensive care unit (ICU) patients; to identify associated clinical factors. DESIGN Retrospective review of medical records. SETTING An adult trauma/surgical ICU in an urban Level I trauma center. PATIENTS Twenty-eight mechanically ventilated adult trauma/ surgical ICU patients requiring >7 days of ICU care. INTERVENTIONS None. MEASUREMENTS AND MAIN RESULTS Daily doses of all opioid, sedative, hypnotic, and major tranquilizer drugs administered to each patient were measured, as was duration of ICU stay, duration of mechanical ventilation, and duration of the administration of analgesic, sedative, and neuromuscular blocking agents (NMBAs) for each patient. All opioids and benzodiazepines were converted to their respective fentanyl and lorazepam equivalent units based on potency and bioavailability. Calculation of the weaning rate for each patient during tapering from opioid and benzodiazepine medications was performed. The presence or absence of acute withdrawal syndrome was identified for each patient. Nine (32.1%) patients developed acute withdrawal syndrome potentially related to the administration of analgesic or sedative medications. Patients in the withdrawal group received significantly higher mean daily (p = .049) and peak (p = .032) doses of fentanyl equivalents, as well as higher mean daily lorazepam equivalents (p = .049) compared with patients not experiencing withdrawal. Patients in the withdrawal group were also significantly more likely to have received neuromuscular blocking agents (p = .004) or propofol (p =.026) for >1 day during ICU admission compared with patients not experiencing withdrawal. Duration of mechanical ventilation (p = .049), benzodiazepine therapy (p = .048), and propofol therapy (p = .049) was also significantly longer in the group experiencing withdrawal. Withdrawal patients received a significantly lower mean daily dose of haloperidol (p = .026). There was a significant association between the development of withdrawal syndrome and the presence of ARDS (p = .017). Finally, the slopes of the lines representing opioid and benzodiazepine drug weaning were more steep for the withdrawal group, although these results did not achieve statistical significance. CONCLUSIONS These results suggest that mechanically ventilated adult patients with extended ICU care (> or =7 days) who receive large doses of analgesic and sedative medications are at risk for acute withdrawal syndromes during drug weaning. The association between ARDS and withdrawal syndrome, combined with the observation that withdrawal syndromes were also associated with the use of neuromuscular blocking agents and prolonged mechanical ventilation, suggests that patients with ARDS may be more likely to receive high doses of analgesic and sedative medications, and are therefore at increased risk for withdrawal syndrome.

050100150'01'03'05'07'09'11'13'15'17
Citations per Year

611 Citations

Semantic Scholar estimates that this publication has 611 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Cammarano1998AcuteWS, title={Acute withdrawal syndrome related to the administration of analgesic and sedative medications in adult intensive care unit patients.}, author={W B Cammarano and J F Pittet and Stephen Weitz and R M Schlobohm and James D Marks}, journal={Critical care medicine}, year={1998}, volume={26 4}, pages={676-84} }